Hail, El Paso
- When
- June 24, 11:45 AM MST to 11:50 AM MST
- Where
- El Paso County, 2.98 mi NW of Black Forest
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 39.050, -104.740
Another round of severe thunderstorms pummeled portions of El Paso county with hail up to the size of hen eggs observed near Colorado Springs, while golf ball hail was observed near Woodland Park in Teller county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Another round of severe thunderstorms pummeled portions of El Paso county with hail up to the size of hen eggs observed near Colorado Springs, while golf ball hail was observed near Woodland Park in Teller county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 24, 10:20 AM MST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1120 AM MDT Sun Jun 24 2018 .UPDATE... Issued at 955 AM MDT Sun Jun 24 2018 Updated the forecast with the latest observations and to delay the onset of precipitation this morning. Model guidance keeps the area dry until around 17-18z this morning. Followed the same trend based on the model guidance. Mozley && .SHORT TERM...(Today and tonight) Issued at 454 AM MDT Sun Jun 24 2018 Primary near-short range meteorological concerns include pops(including the potential for strong to severe thunderstorms at times favoring eastern locations), temperatures and critical fire weather concerns focused primarily over the San Luis Valley from late this morning into this evening. Forecast district currently graced with generally dry conditions with many eastern locations currently experiencing northerly winds gusting into the 30s and 40s at times with passing northerly surge, areas of low clouds and basically above seasonal early morning late June temperatures. Recent real-time data, PV/Precipitable Water analysis, computer simulations and forecast model soundings indicate that adequate atmospheric moisture in combination with an incoming upper disturbance and a reinforcing north-northeasterly surface surge will allow projected localized Capes, LI's and Deep Layer Shear values in excess of 3000 J/KG, -9C and 60 Knots respectively at times(over eastern sections) and have added Severe wording into the grids/zones during the afternoon and evening hours today with initialization of storms anticipated over/near Colorado Springs by late this morning before spreading/developing over additional eastern locations during the afternoon and evening hours. The more intense thunderstorms later today will be capable of producing large hail, damaging winds and even an localized tornado(which matches well with SPC's marginal to slight risk for many eastern locations from later today into this evening, with even an SPC enhanced outlook focused over far southwestern Kansas from later today into tonight). As always, WFO Pueblo will monitor closely and issue updated forecasts/watches/warnings/etc. as warranted. In addition, critical fire weather parameters are expected to be reached over the San Luis Valley from late this morning into this evening and will continue with existing Red Flag warning over these locations into this evening. Switching gears to temperatures, project that generally below seasonal later June temperatures should be realized this afternoon, primarily over eastern sections with maximum temperatures projected to run some 7F to 15F degrees cooler than measured yesterday afternoon, while western locations should note slightly cooler temperatures. .LONG TERM...(Monday through Saturday) Issued at 454 AM MDT Sun Jun 24 2018 As an upper level trof moves east thru the northern and central plains states Mon, an upper ridge will be moving thru the Great Basin and building over CO. This will lead to dry weather on Mon and high temps are expected to be about average, with highs mostly in the 80s acrs the southeast plains and in the high valleys. The upper ridge will be over CO on Tue with the center of the upper high being over NM, and on Wed the upper ridge will shift a bit eastward. Dry weather will continue on Tue and temps will warm to above average. A disturbance moving thru the flow over CO late Wed is expected to bring some isolated showers/tstms to the central and southwest CO mtns, and maybe to Pikes Peak and Teller county. Temps on Tue and Wed will be above average, with highs in the upper 90s and lower 100s over the southeast plains, and in the upper 80s in the San Luis Valley and the Upper Arkansas River Valley. A broad upper trof is expected over the western U.S. on Thu and Fri, with generally dry westerly flow aloft over southeast and south central CO. There will probably be some fire weather concerns these days as winds will probably be gusty in areas and humidities should be low. High temps will continue to be above average Thu and Fri. Sat and upper trof moves into UT, and it still looks generally dry acrs southern CO. The approach of the upper trof will likely mean areas of stronger winds and another day of fire weather concerns. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1116 AM MDT Sun Jun 24 2018 KALS...VFR conditions through the next 24 hours. West winds will be gusty, to near 25 kts this afternoon. Winds will subside overnight with generally clear skies into Monday morning. KCOS and KPUB...low stratus will mix out allowing for destabilization and thunderstorm chances at both terminals later this afternoon through this evening. Occasional wind gusts to near 25 kts out of the NE are expected this afternoon. Low CIGS and VIS are possible in thunderstorms that pass over the terminals. Expect VFR conditions with generally clear skies once thunderstorms clear east of the terminals this evening into Monday morning. Mozley && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ224. && UPDATE...MOZLEY SHORT TERM...77 LONG TERM...28 AVIATION...MOZLEY
Hazardous Weather Outlook National Weather Service Pueblo CO 1132 AM MDT Sun Jun 24 2018 COZ058>089-093>099-251745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1132 AM MDT Sun Jun 24 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are expected to develop along, and east of the Eastern Mountains early this afternoon, and spread east across the Eastern Plains through this evening. A few storms will be capable of becoming severe as they move across the Plains this afternoon. These thunderstorms will be capable of producing hail in excess of one inch in diameter and wind gusts to 60 mph. Locally heavy rainfall will be possible, and burn scars may see an increased flash flooding potential if a strong storm moves over one. There is an enhanced risk of severe storms over the far southeastern Plains for this afternoon and evening, primarily south and east of a Trinchera to La Junta line. This area will be capable of seeing large hail, to two inches in diameter or larger and wind gusts in excess of 60 mph. An isolated tornado may also be possible through this evening. Across the San Luis Valley, gusty southwest winds, existing dry conditions and low humidity values, will result in critical fire weather conditions through this evening. Conditions will be favorable for rapid rates of fire growth and spread. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated thunderstorms will be possible Wednesday over the mountains along the Continental Divide and over Teller county and Pikes Peak. The main storm threats will be lightning and gusty outflow winds. High fire danger will be possible on Thursday, especially over the high valleys and the far southeast plains, and will be possible Friday, mainly from the I-25 corridor and westward. On Saturday, there should be some localized fire weather concerns in the high valley locations. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely along and east of the eastern mountains, east across the Plains through this evening. 88/88
Special Weather Statement National Weather Service Pueblo CO 1233 PM MDT SUN JUN 24 2018 COZ081-084-085-241915- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 1233 PM MDT SUN JUN 24 2018 ...SPECIAL WEATHER STATEMENT... At 1232 PM MDT, trained weather spotters reported a strong thunderstorm over Monument, or 16 miles north of Colorado Springs, moving east at 50 mph. Half inch hail will be possible with this storm. Locations impacted include... Northern Colorado Springs, Woodland Park, Monument, Air Force Academy, Palmer Lake, Black Forest, Peyton and Gleneagle. LAT...LON 3892 10446 3901 10510 3913 10508 3913 10441 TIME...MOT...LOC 1832Z 269DEG 45KT 3906 10491 kam
The Pueblo radar (KPUX), 82 km away, was scanning. The volume nearest the first event began at 18:43 UTC.
14 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767942, 767943, 767944, 767945, 767946, 767947, 767948, 767949, 767950, 767951, 767952, 767953, 767954, 767955.